North Carolina, 2003

Flash Flooding and Hail in North Carolina, July 19, 2003

July 19, 2003 · NWS RAH · 10 events in 9 counties and zones

6 flash flood, 3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 19, 1:30 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 19, 1:30 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SAT JUL 19 2003

WEAK PVA AREA ASSOCIATED WITH APPROACHING 50H TROUGH HAS FIRED SOME
CONVECTION THIS AFTERNOON. THIS WILL BE ENDING EARLY TONIGHT AS
TROUGH PUSHES THROUGH CENTRAL NORTH CAROLINA. DRIER AND MORE STABLE
CONDITIONS WILL FOLLOW AND PERSIST THROUGH SUNDAY NIGHT. WILL LEAVE
A SLIGHT CHANCE FOR THUNDERSTORMS OVER SANDHILLS AND SOUTHERN
COASTAL PLAIN FOR SUNDAY AFTERNOON AS THIS AREA WILL BE A BIT MORE
UNSTABLE. OTHERWISE WILL FORECAST DRY CONDITIONS TONIGHT THROUGH
SUNDAY NIGHT. SOUTHWEST FLOW WILL INCREASE OVER AREA MONDAY AS
STRONG TROUGH APPROACHES FROM THE WEST.  WITH MORE MOIST CONDITIONS
RETURNING MONDAY WILL SEE RETURN TO CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS.

TUESDAY THROUGH SATURDAY...LONG RANGE MODELS ARE CONVERGING ON A
MOST IMPRESSIVE 50H TROUGH APPROACHING AND REMAINING WEST OF AREA
TUESDAY THROUGH THURSDAY.  THIS WILL SUPPORT GOOD CHANCE OF
THUNDERSTORMS TUESDAY INTO THURSDAY. TROUGH MOVES EAST OF AREA
BRINGING DRY CONDITIONS FOR FRIDAY AND SATURDAY.

.RAH...NONE.

SWH
Hazardous weather outlook, Jul 19, 4:52 AM EST, 9 hours 43 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
552 AM EDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

A WEAK FRONT MOVING SOUTH OVER THE AREA WILL BE THE FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THERE IS A SLIGHT RISK
THAT A FEW STORMS MAY BECOME SEVERE...MAINLY THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE FROM DAMAGING WINDS...BUT HAIL
AND FLOODING WILL BE POSSIBLE. STORMS WILL TAPER OFF THIS EVENING IN
THE WEST...AND AROUND MIDNIGHT IN THE EAST.

.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT WILL APPROACH FROM THE WEST EARLY TUESDAY...
POSSIBLY TRIGGERING A LINE OF STRONG THUNDERSTORMS. VERY WARM AND
MOIST CONDITIONS AHEAD OF THE FRONT COULD ALLOW A FEW OF THESE
STORMS TO BECOME SEVERE TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE REQUIRED AS EARLY AS MID DAY
TODAY...AND NEEDED INTO THE EVENING HOURS.

In the hours before

Special weather statement, Jul 19, 10:35 AM EST, 4 hours before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-191835-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1135 AM EDT SAT JUL 19 2003

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THROUGH THIS EVENING.

HAZARDOUS WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON INTO EARLY EVENING OVER THE SOUTHER PIEDMONT...
SANDHILLS AND AREA EAST OF I-95. THE PRIMARY THREAT WILL BE FROM
HEAVY RAINS AND SOME DAMAGING WINDS... BUT SMALL HAIL AND FLOODING
FROM THE HEAVY RAINS ARE ALSO POSSIBLE. SCATTERED STORMS WILL
INCREASE IN COVERAGE DURING THE AFTERNOON AS TEMPERATURES CLIMB INTO
THE 80S UNDER MOSTLY CLOUDY SKIES. THE STORMS WILL LINGER INTO THE
EARLY EVENING... AND END IN THE WEST AROUND SUNSET OVER MUCH OF
CENTRAL NORTH CAROLINA ...AND IN THE EAST AROUND MIDNIGHT.

SKYWARN SPOTTERS...NETWORK ACTIVATION MAY BE REQUIRED.

SYNOPSIS...A WEAK FRONT DIPPING SOUTH INTO THE STATE TODAY COMBINED
WITH A VIGOROUS UPPER SYSTEM WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 19, 2:04 PM EST, 31 minutes before
NCZ022-192000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
304 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH 400
PM EDT...

AT 304 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 11 MILES
NORTHWEST OF STOKESDALE...OR ABOUT 9 MILES NORTH OF BELEWS CREEK...
MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...STOKESDALE AND
LAKE TOWNSEND JUST NORTH OF GREENSBORO.

SMALL HAIL CAN ACCOMPANY THESE STORMS

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

JWC

The radar

The Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Guilford

When
July 19, 2:35 PM EST
Where
Guilford County, Stokesdale
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Thunderstorm Wind, Randolph

When
July 19, 4:05 PM EST
Where
Randolph County, Archdale
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.710, -79.806 (the zone’s center; the record gives no point)

Trees were blown down.

Hail, Hoke

When
July 19, 4:10 PM EST to 4:20 PM EST
Where
Hoke County, Raeford
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -79.883

Flash Flood, Cumberland

When
July 19, 4:50 PM EST to 6:00 PM EST
Where
Cumberland County, Fayetteville
Reported by
LAW ENFORCEMENT
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

Roads on the northwest side of Fayetteville were flooded.

Flash Flood, Sampson

When
July 19, 4:59 PM EST to 6:00 PM EST
Where
Sampson County, Harrells
Reported by
LAW ENFORCEMENT
Coordinates
34.992, -78.371 (the zone’s center; the record gives no point)

Roads in southeast Sampson County were flooded including Highway 421.

Hail, Montgomery

When
July 19, 5:45 PM EST
Where
Montgomery County, Pekin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.333, -79.905 (the zone’s center; the record gives no point)

Flash Flood, Montgomery

When
July 19, 6:00 PM EST to 8:00 PM EST
Where
Montgomery County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -79.905 (the zone’s center; the record gives no point)

Several roads were flooded.

Flash Flood, Anson

When
July 19, 6:00 PM EST to 8:00 PM EST
Where
Anson County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
36.233, -79.983

Roads east of Wadesboro were flooded including Highway 52.

Flash Flood, Richmond

When
July 19, 6:00 PM EST to 8:00 PM EST
Where
Richmond County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.917, -79.967

Roads were flooded in Rockingham and Covington.

Flash Flood, Scotland

When
July 19, 6:35 PM EST to 8:00 PM EST
Where
Scotland County, Sneads Grove
Reported by
LAW ENFORCEMENT
Coordinates
34.983, -79.217

Flooding occurred at the intersection of Old Wire Road and Snead's Grove Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375430, 5375431, 5375432, 5375433, 5375434, 5375435, 5375436, 5375437, 5375438, 5376113.